Alert archive / North Carolina / Wind Advisories in 2024
Wind Advisory 6, NWS Raleigh, NC
NWS Raleigh, NC issued this wind advisory at Sep 26, 2024, 2:32 PM EDT for 22 counties in North Carolina. It took effect at Sep 27, 2024, 12:00 AM EDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Sep 26, 2024, 2:32 PM EDT (18:32 UTC)
- In effect from
- Sep 27, 2024, 12:00 AM EDT
- Expired
- Sep 27, 2024, 6:00 PM EDT
- In force
- 18 hr
- Issued by
- NWS Raleigh, NC
All 22 counties
Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Forsyth County, NC, Guilford County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
992 WWUS72 KRAH 261832 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 232 PM EDT Thu Sep 26 2024 NCZ007-021>025-038>042-073>077-083>086-088-089-270900- /O.NEW.KRAH.WI.Y.0006.240927T0400Z-240927T2200Z/ Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph- Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Mebane, Pinehurst, Greensboro, Archdale, High Point, Apex, Chapel Hill, Clinton, Angier, Dunn, Asheboro, Rockingham, Hope Mills, Roseboro, Troy, Carthage, Fayetteville, Winston-Salem, Erwin, Camp Mackall, Laurinburg, Siler City, Burlington, Roxboro, Hillsborough, Lexington, Clayton, Wagram, Ellerbe, Thomasville, Spring Lake, Graham, Lillington, Sanford, Knightdale, Wake Forest, Aberdeen, Cary, Buies Creek, Durham, Rougemont, Albemarle, Southern Pines, Pittsboro, Raeford, Carrboro, Wadesboro, Raleigh, Selma, Polkton, and Smithfield 232 PM EDT Thu Sep 26 2024 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EDT FRIDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...A portion of central North Carolina. * WHEN...From midnight tonight to 6 PM EDT Friday. * IMPACTS...Gusty winds will blow around unsecured outdoor objects. Tree limbs could be blown down and result in scattered power outages. * ADDITIONAL DETAILS...Winds will increase overnight, reaching their peak by mid/late morning. Winds will gradually weaken Friday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution, especially if traveling Friday morning. Secure outdoor objects, as they may be blown around easily. && $$ Leins
2 follow-up statements
544 WWUS72 KRAH 270836 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 436 AM EDT Fri Sep 27 2024 NCZ007-023>025-040>042-076-077-088-089-272200- /O.CON.KRAH.WI.Y.0006.000000T0000Z-240927T2200Z/ Person-Alamance-Orange-Durham-Chatham-Wake-Johnston-Lee-Harnett- Cumberland-Sampson- Including the cities of Mebane, Lillington, Erwin, Knightdale, Carrboro, Durham, Clayton, Hope Mills, Clinton, Graham, Apex, Chapel Hill, Spring Lake, Wake Forest, Roseboro, Cary, Dunn, Smithfield, Sanford, Pittsboro, Raleigh, Angier, Siler City, Roxboro, Selma, Fayetteville, Burlington, Buies Creek, Hillsborough, and Rougemont 436 AM EDT Fri Sep 27 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... * WHAT...Southeast winds 15 to 20 mph with frequent gusts 35 to 45 mph. * WHERE...Portions of the northeast Piedmont, western Sandhills, and central/southern Coastal Plain. * WHEN...Until 6 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured outdoor objects. Tree limbs could be blown down and result in scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure outdoor objects. && $$ NCZ021-022-038-039-073>075-083>086-272200- /O.CON.KRAH.WI.Y.0006.000000T0000Z-240927T2200Z/ Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Moore-Anson- Richmond-Scotland-Hoke- Including the cities of Albemarle, Laurinburg, Greensboro, Camp Mackall, Southern Pines, Troy, Archdale, Lexington, Thomasville, Asheboro, Wadesboro, High Point, Pinehurst, Polkton, Wagram, Ellerbe, Winston-Salem, Raeford, Carthage, Rockingham, and Aberdeen 436 AM EDT Fri Sep 27 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... * WHAT...Southeast winds 15 to 25 mph with frequent gusts 35 to 50 mph. Sporadic wind gusts up to 55 mph will be possible. * WHERE...Western Piedmont and western Sandhills. * WHEN...Until 6 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured outdoor objects. Tree limbs could be blown down and result in scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ AS
597 WWUS72 KRAH 272157 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 557 PM EDT Fri Sep 27 2024 NCZ007-021>025-038>042-073>077-083>086-088-089-272300- /O.EXP.KRAH.WI.Y.0006.000000T0000Z-240927T2200Z/ Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph- Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Smithfield, Albemarle, Wagram, Buies Creek, Ellerbe, Rockingham, Pittsboro, Roseboro, Clinton, Thomasville, Cary, Angier, Fayetteville, Chapel Hill, Lillington, Archdale, Troy, Camp Mackall, Laurinburg, Rougemont, Wadesboro, Polkton, Spring Lake, Raleigh, Graham, Burlington, Lexington, Aberdeen, Winston-Salem, Asheboro, Apex, Hillsborough, Pinehurst, Carthage, High Point, Durham, Roxboro, Dunn, Mebane, Wake Forest, Siler City, Selma, Carrboro, Hope Mills, Erwin, Clayton, Raeford, Knightdale, Southern Pines, Sanford, and Greensboro 557 PM EDT Fri Sep 27 2024 ...WIND ADVISORY WILL EXPIRE AT 6 PM EDT THIS EVENING... The threat has ended. $$ Green
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Sep 26, 1:40 PM EDT, 52 minutes earlier.
Area forecast discussion, Sep 26, 1:40 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 140 PM EDT Thu Sep 26 2024 .SYNOPSIS... Tropical Cyclone Helene will move across the eastern Gulf of Mexico today and cross the Florida Big Bend coast tonight. After landfall, Helene is expected to turn northward across Georgia tonight, then northwestward while slowing over the Tennessee Valley on Friday and Saturday. && .NEAR TERM /THROUGH TONIGHT/... As of 940 AM Thursday... Only made minor changes with the morning update. It appears that the bulk of the rain will remain across western counties through the daytime hours along the surface boundary that has been draped along the mountains the last couple of days, in addition to scattered showers and isolated thunderstorms that will develop farther to the east. Rain from Helene is not expected to arrive to the region until after sunset. Tweaked today's temperatures slightly, going with highs in the mid 70s to the west up to the lower 80s in the east. Previous discussion follows. As of 445 AM Thursday... It will be cloudy and warm, with scattered showers/storms today. Widespread rain, embedded convection, and strengthening ely winds will then spread across cntl NC from the southwest late tonight-Fri morning. In the mid/upper-levels, a cyclone initially over wrn KY will move in a cyclonic arc into the TN Valley through 12Z Fri. Strong sly steering flow between that cyclone and a sub-tropical/lower mid- latitude ridge that will drift across the wrn Atlantic toward Bermuda will draw TC Helene generally nwd and into the srn Appalachians. A series of mesoscale vorticity maxima will precede Helene and track through the wrn half of NC. The most notable of these MCVs was evident in regional radar data over nern GA this morning, with a series of embedded ones extending sewd along a convective band across the Savannah Basin. These features should track across the Piedmont of NC this morning and provide the initial focus for convection today. Moist sely flow in a continued warm and unseasonably humid warm sector will otherwise remain over cntl NC, while a quasi-stationary front and principle focus for widespread showers/storms will remain over the Foothills and ern slopes of the Appalachians. Widespread, multi-layered (and lowering mid/high-level) overcast will keep temperatures a category or two less warm than those of Wed, however. Strong height falls aloft and sely, warm and moist advection preceding Helene will spread nwd into cntl NC late tonight-early Fri morning. While there remains timing differences in how quickly that regime arrives, based on the ultimate track/timing of Helene, a mix of stratiform rain and embedded convection should consequently become widespread across at least the srn/wrn Piedmont and Sandhills through Fri morning. Although HREF guidance is not particularly strong in its signal for simulated updraft helicity, intense wind fields, including up to several hundred m2/s2 effective SRH, and 250- 750 J/kg of boundary-layer based instability, will support a risk of mini-supercells and TC tornadoes with the aforementioned embedded convection - most likely across the srn Piedmont, Sandhills, and srn Coastal Plain based on the official NHC forecast track and timing of Helene. Rainfall amounts will generally range from a quarter to half inch over northeast zones to three quarters of an inch to an inch over the far srn/wrn Piedmont. Strengthening ely winds may gust between 25-35 kts by daybreak over the srn/wrn Piedmont, in the tightest MSLP gradient as Helene approaches, ranging to just 15-20 kts over the nrn-cntl Coastal Plain. Near record high minimum low temperatures will again be in the low-mid 70s. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 400 AM Thursday... ...Strong winds, brief heavy rain, and increasing tornado threat will develop Friday into the late afternoon hours as Helene approaches... The track of Tropical Cyclone Helene remains relatively unchanged and is forecast to be rapidly moving into the southern Appalachians Fri morning then transitioning into an extratropical cyclone as it settles into the lower Ohio Valley Fri evening. A feeder band extending ESE from the center of Helene is forecast to be pivoting across the Carolinas and into central NC sometime Fri morning. There are some timing differences with the 00z Hi-Res guidance on when this band will lift into the area (the HRRR and Fv3 are the fastest, while the ARW and NSSL are slowest, while the NAMNest is somewhere in between). The timing of this band will be important and likely bring the heaviest rain and greatest tornado threat with the later arrival resulting in an increased tornado threat as diurnal heating results in greater surface instability within the strong kinematic field. The tornado threat will quickly lift north through the area during the morning into the early afternoon as an area of very dry mid- level air spreads over central NC in its wake. Point soundings suggest some lingering saturation below 800mb will still be present with dew points in the low/mid 70s contributing to 500-1000 J/kg SBCAPE. Dry mid-level air should limit overall storm depth given the marginal instability, but a non-zero tornado threat may continue into the early afternoon if low-topped supercells can tap into lingering 100-200 0-1km SRH. Given the expected strength of Helene and its fast forward motion, 30-40 mph wind gusts will extend well away from its center. Latest 00z Hi-Res guidance suggests these strong winds will be possible, mainly west of the I-95 corridor and, with current forecast timing, maximized around or shortly after sunrise with a gradual weakening as the main feeder band lifts north into VA. If the slower solutions trend true, then frequent gusts of 35-45 mph will be possible into the early afternoon and a Wind Advisory may be needed. Given saturated soils from prior rainfall over the western Piedmont and along and north of the I-40 corridor in the past 7 days, these winds may cause sporadic to scattered power outages. Heavy rain to torrential downpours within the feeder band should be expected as it lifts through central NC. However, given its overall quick lift north and it being the lone concern for heavy rain, forecast rainfall totals for Fri only range from 0.5 to around 1 inch. 00z HREF guidance suggests within this widespread band of rain, streaks of up to 2 inches will be possible, and would bring a flash flood risk to mainly urban areas, but also portions of the NC Piedmont where prior rainfall has reduced FFG to < 2 inches in 3hrs. &&. .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 1214 PM Thursday... The anomalous mid-level trough expected to eject TC Helene northward today will linger over the TN Valley Saturday. The mid-upper level trough/low will then slowly shift east across the Mid-Atlantic through middle of this week. The system will pull offshore by Wednesday, followed by mid-level ridging and nwly flow aloft. Saturday: As the remnants of Helene continues to weaken over Tennesse Saturday, anomalous moisture associated with this system will consolidate well to the north and west of central NC. This will promote a primarily dry day across our area. The only exception is that a few models suggests the potential for some isolated to scattered showers across the NC/VA border Saturday afternoon. Overall though, most guidance keeps central NC dry Saturday. Otherwise, daytime highs in the lower to mid 80s is expected. Sunday through Thursday: As the mid-upper low slowly migrates across the mid-Atlantic through early next week, additional daily showers and thunderstorms will be possible. Will maintain low slight to chance PoPs each day for now, with highest chances across the north where better moisture will pool and upper forcing for ascent appears strongest. There does seem to be good consensus that the upper trough will shift offshore through Wednesday, behind which nwly flow aloft will usher in drier air by mid-week (mean ensembles suggest <1 inch PWAT may encompass our area by Thursday morning). Ensembles seem to be in good agreement bringing in some drier dew points into the 50s Thursday into the weekend as high pressure extends down the east coast. Temperature wise, we'll generally see upper 70s to lower 80s through Wednesday. There continues to be a signal for a cool down Thursday into the weekend. For now will highlight daytime highs in the mid to upper 70s and overnight lows in the mid to upper 50s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 140 PM Thursday... A mixture of largely MVFR to VFR conditions in SHRA is expected to start the TAF period. At GSO/INT, a gradual lowering of CIG to IFR is expected by 21z as conditions deteriorate in showers. The main forecast challenge in the near-term is the potential for TSRA at the eastern sites of RDU/FAY/RWI, roughly between 18-20z and 00-02z, earliest at FAY and latest at RWI, per the latest CAM guidance. Confidence was too low to include TSRA at GSO/INT in the first 6 hours but cannot be ruled out. Rain showers and some embedded storms will continue into late evening, but there is a good signal in the guidance for a break in the shower activity between 03-06z before the the main line of potential severe storms tracks in Fri morning into early Fri afternoon. Even with the lull in precipitation overnight, conditions are forecast to lower to IFR in most places, with the exception of perhaps FAY/RWI. Some LIFR is also possible at GSO/INT overnight. Wind will increase early Fri, accompanied by LLWS, out of the ESE with sustained of 15-20 kt and gusts of 30-40 kt. As the line of strong to severe storms tied to remnant Helene approaches the terminals, roughly between 12 and 18z Fri, conditions will range between IFR to MVFR, with a gradual improvement Fri afternoon to VFR. Outlook: VFR conditions are largely expected later Fri into Sat, though early morning fog is possible. A chance of showers/storms will return Sun into Tue with a persistent upper-low near the region. && .CLIMATE... Record High Minimum Temperatures: September 26: KGSO: 69/2005 KRDU: 73/1993 KFAY: 73/1930 September 27: KGSO: 69/2011 KRDU: 73/2011 KFAY: 73/2017 && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...Green/MWS SHORT TERM...Swiggett LONG TERM...Luchetti AVIATION...Kren CLIMATE...RAH
Hazardous weather outlook, Sep 26, 6:46 AM EDT, 7 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 646 AM EDT Thu Sep 26 2024 NCZ073>075-083>086-271215- Stanly-Montgomery-Moore-Anson-Richmond-Scotland-Hoke- 646 AM EDT Thu Sep 26 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Rain and embedded thunderstorms in advance of Tropical Cyclone Helene will pose a risk of flooding and isolated tornadoes by early Friday morning. Easterly winds will also strengthen and gust between 30 and 40 mph late tonight into Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A risk of heavy rain and flooding, isolated tornadoes, and strong wind gusts will continue into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday. NCZ021-022-038-039-271215- Forsyth-Guilford-Davidson-Randolph- 646 AM EDT Thu Sep 26 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. The approach of Tropical Cyclone Helene will result in heavy rain and a risk of flooding, and also wind gusts between 30 and 40 mph, late tonight into Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A risk of heavy rain and flooding, isolated tornadoes, and strong wind gusts will continue into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday. NCZ076-077-088-089-271215- Lee-Harnett-Cumberland-Sampson- 646 AM EDT Thu Sep 26 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Rain and embedded thunderstorms in advance of Tropical Cyclone Helene will pose a risk of isolated tornadoes late tonight into Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Bands of heavy rain and embedded thunderstorms will pose a risk of flooding and isolated tornadoes on Friday. Strong wind gusts between 30 and 40 mph, with isolated stronger ones, will also be possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday. NCZ007>009-023>025-040>042-078-271215- Person-Granville-Vance-Alamance-Orange-Durham-Chatham-Wake-Johnston- Wayne- 646 AM EDT Thu Sep 26 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Bands of heavy rain and embedded thunderstorms will pose a risk of flooding and isolated tornadoes on Friday. Strong wind gusts between 30 and 40 mph will also be possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday. NCZ010-011-026>028-043-271215- Warren-Halifax-Franklin-Nash-Edgecombe-Wilson- 646 AM EDT Thu Sep 26 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Bands of heavy rain and embedded thunderstorms will pose a risk of flooding and isolated tornadoes on Friday. Strong wind gusts between 30 and 40 mph will also be possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 3:05 PM EDT | Flood Watch | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 27 hr |
| Sep 26, 3:58 PM EDT | Special Weather Statement | RAH | Johnston | 62 min |
| Sep 26, 4:37 PM EDT | Special Weather Statement | RAH | Wake | 53 min |
| Sep 26, 4:53 PM EDT | Areal Flood Advisory | RAH | Durham, Wake | 3 hr |
| Sep 26, 5:27 PM EDT | Tornado Warning | RAH | Wake | 33 min |
| Sep 26, 5:51 PM EDT | Tornado Warning | RAH | Durham, Granville, Wake | 22 min |
Nearby
Wind Advisories in North Carolina, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.